Colorado, 2025

Damaging Wind in Colorado, July 5, 2025

July 5, 2025 · NWS BOU · 1 event in 1 county or zone

A broken line of thunderstorms moved across Washington and Lincoln Counties producing wind gusts of 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A broken line of thunderstorms moved across Washington and Lincoln Counties producing wind gusts of 50 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 4:38 PM MST, 20 minutes earlier. Its key messages:

  • A chance of afternoon and evening thunderstorms and above normal temperatures are expected for the weekend into early next week.
  • Some strong to severe storms are possible with large hail and damaging wind gusts across the eastern plains this weekend and Monday.
  • Hot temperatures expected Wednesday with the upper 90s expected across the plains. It is possible the hot temperatures extend into Thursday.
Area forecast discussion, Jul 5, 4:38 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
538 PM MDT Sat Jul 5 2025

.KEY MESSAGES...

- A chance of afternoon and evening thunderstorms and above normal
  temperatures are expected for the weekend into early next week.

- Some strong to severe storms are possible with large hail and
  damaging wind gusts across the eastern plains this weekend and
  Monday.

- Hot temperatures expected Wednesday with the upper 90s expected
  across the plains. It is possible the hot temperatures extend
  into Thursday.

&&

.DISCUSSION /Through Saturday/...
Issued at 222 PM MDT Sat Jul 5 2025

Scattered storms have formed across our CWA this afternoon and
have been sub-severe so far. Instability is modest with surface-
based CAPE values around 1,000 j/kg. Deep layer shear is rather
low with values generally around 25 knots. The main concern with
storms that form this afternoon and evening will be strong wind
gusts due to steep lapse rates and large dew point depressions in
the boundary layer. However, DCAPE values are around 1,400 j/kg
which suggests most downdrafts will be capable of gusts up to 50
mph and not necessarily severe gusts of 60 mph. We have
collaborated with SPC and we are in agreement that no Severe
Thunderstorm Watch will be needed at the time of this writing. If
a more organized MCS were to form, then a watch may be needed.

On Sunday, there is a decent chance that an outflow boundary from
overnight convection in Nebraska will keep easterly winds over
northeast Colorado for much of the morning and afternoon. This
would advect much better dew points into our area which would
lead to higher instability. In addition, the low level easterly
winds would increase deep layer shear. All factors seem to be
pointing towards Sunday having a much better severe weather threat
than Saturday with large hail and damaging wind gusts expected out
of strong storms over the I-25 corridor and eastern plains.

On Monday, conditions will be very similar to Sunday. Healthy dew
points should stay in our area across northeast Colorado. If that
is the case, another day of strong to severe storms with large
hail and damaging wind gusts will occur.

We break the pattern of daily strong to severe storms on Tuesday
as ridging strengthens aloft with more capped conditions. We will
then begin talking about heat on Wednesday as a 597dm 500 mb high
will form over our forecast area. With strong subsidence and
little cloud cover, temperatures will have the chance to get to
the upper 90s and around 100 degrees across the plains. GFS MOS
has 101 for Denver and the ECMWF ensembles have roughly half the
members at 100 or above. If these warmer solutions appear more and
more likely in the coming days, a Heat Advisory may be needed.

There is a good deal of uncertainty with Thursday's forecast as a
trough will be quickly approaching from the west. If the trough is
quicker to move through, cooler temperatures near seasonal normals
can be expected with scattered storms. However, if the trough is
slow to move through, another very hot day with temperatures near
100 degrees across the plains is possible.

&&

.AVIATION /00Z TAFS through 00Z Monday/...
Issued at 518 PM MDT Sat Jul 5 2025

One wave of thunderstorms producing gusty winds between 40 and
45kts has moved east and away from the TAF sites. With more
storms still present upstream, have extended the PROB30 for
another hour until 1Z. The main hazard will continue to be gusty
outflow winds, though dewpoint depressions have lowered after the
previous storms, so the next round of outflows will potentially be
slightly lower in magnitude. Once storms move out, expecting winds
to have an easterly component before returning to their typical
diurnal pattern (SE to S for KDEN/KAPA, WSW TO SW for KBJC).

Tomorrow will be similar to today, with light and variable winds
in the morning as they make their way to the NE to E by early
afternoon. More convection is expected to bring gusty outflows
with VRB winds gusting between 35 to 40kts beginning between
19-21Z across all TAF sites.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Danielson
AVIATION...Bonner
Hazardous weather outlook, Jul 5, 9:55 AM MST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Sat Jul 5 2025

COZ030>051-061700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Sat Jul 5 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop mainly over the
eastern plains this afternoon and evening. The main threats from
the storms will be strong wind gusts that could reach up to 60
mph, though a few storms could also produce large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday will continue to have scattered afternoon and
evening thunderstorms. Some of these storms will be strong to
severe across the eastern plains with large hail and damaging wind
gusts the primary threats.

Very hot temperatures near 100 degrees across the plains are
expected on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across the eastern plains today
or tonight to pass along any severe hail or wind reports.

In the hours before

Special weather statement, Jul 5, 1:04 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Denver CO
204 PM MDT Sat Jul 5 2025

COZ039-043-052045-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County CO-Central and South Weld County CO-
204 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WELD AND BOULDER
COUNTIES UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berthoud, or 20 miles south of Fort Collins, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Longmont, Firestone, Frederick, Milliken, Dacono, Mead,
  Platteville and Fort St Vrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is occurring with this storm and may lead to flooding. Do
not drive your vehicle through flooded roadways.

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4020 10519 4026 10516 4026 10506 4034 10506
      4028 10480 4017 10479 4008 10498
TIME...MOT...LOC 2003Z 294DEG 14KT 4026 10508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gimmestad
Special weather statement, Jul 5, 1:41 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
241 PM MDT Sat Jul 5 2025

COZ043-052130-
Central and South Weld County CO-
241 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WELD COUNTY UNTIL
330 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Platteville, or 13 miles south of Greeley, moving east at 25 mph.
Additional storms are expected to develop southward towards Fort
Lupton and Hudson.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Fort Lupton, Milliken, Lochbuie, Platteville, Hudson, Keenesburg,
  Gilcrest, Milton Reservoir, Peckham and Fort St Vrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4008 10490 4030 10486 4033 10445 4016 10440
      4001 10463
TIME...MOT...LOC 2040Z 273DEG 19KT 4024 10482

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gimmestad
Special weather statement, Jul 5, 2:26 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Denver CO
326 PM MDT Sat Jul 5 2025

COZ040-043-045-052215-
Central and East Adams and Arapahoe Counties CO-North Douglas
County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-Central and South Weld County
CO-
326 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WELD AND CENTRAL
ADAMS COUNTIES UNTIL 415 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Keenesburg, or 30 miles southeast of Greeley, moving
east at 30 mph. Strong winds from this storm are pushing southeast
into Adams County east of Denver International Airport.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hudson, Keenesburg, Prospect Valley and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3993 10464 4008 10463 4016 10452 4000 10416
      3975 10403 3975 10434
TIME...MOT...LOC 2125Z 292DEG 24KT 4002 10452

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gimmestad
Special weather statement, Jul 5, 3:12 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Sat Jul 5 2025

COZ043>045-052300-
Central and South Weld County CO-Central and East Adams and
Arapahoe Counties CO-Morgan County CO-
412 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MORGAN...
SOUTHEASTERN WELD AND EASTERN ADAMS COUNTIES UNTIL 5 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hoyt, or 30 miles southwest of Fort Morgan, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Leader, Hoyt and Adena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3991 10440 4009 10423 4000 10381 3979 10383
      3975 10403
TIME...MOT...LOC 2211Z 303DEG 17KT 3999 10423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gimmestad
Special weather statement, Jul 5, 4:01 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
501 PM MDT Sat Jul 5 2025

COZ044-045-048-049-052345-
Washington County CO-Central and East Adams and Arapahoe Counties
CO-Logan County CO-Morgan County CO-
501 PM MDT Sat Jul 5 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT EASTERN MORGAN...
SOUTHWESTERN LOGAN...WESTERN WASHINGTON...EASTERN ARAPAHOE AND
EASTERN ADAMS COUNTIES UNTIL 545 PM MDT...

At 501 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 5 miles north of Antelope Springs to 6
miles east of Deer Trail, or extending from 18 miles north of Fort
Morgan to 28 miles northwest of Limon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Fort Morgan, Brush, Merino, Hillrose, Gary, Woodrow, Twelve-Mile
  Corner, Adena School, Shamrock, Midway, Woodlin School, Snyder,
  Adena, Last Chance, Antelope Springs, Prewitt Reservoir,
  Cottonwood Valley, Atwood, Union and Fremont Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3957 10398 4004 10388 4052 10374 4052 10358
      4053 10358 4053 10327 3994 10330 3957 10354
TIME...MOT...LOC 2301Z 286DEG 15KT 4051 10371 4002 10374 3963 10393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gimmestad
Special weather statement, Jul 5, 4:48 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Denver CO
548 PM MDT Sat Jul 5 2025

COZ046-047-049-060030-
Washington County CO-Southeast Elbert County Below
6000 Feet/South Lincoln County CO-North and Northeast Elbert
County Below 6000 Feet/North Lincoln County CO-
548 PM MDT Sat Jul 5 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL WASHINGTON
AND NORTHEASTERN LINCOLN COUNTIES UNTIL 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from over Prewitt Reservoir to 5 miles
northeast of Kutch, or extending from 18 miles northwest of Akron to
22 miles south of Limon, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Akron, Hugo, Arriba, Genoa, Lindon, Anton, Thurman, Elba, Platner,
  Midway, Prewitt Reservoir, Fremont Butte and Messex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3886 10371 3920 10369 3941 10345 4043 10345
      4043 10305 3957 10304 3957 10315 3922 10315
TIME...MOT...LOC 2347Z 282DEG 13KT 4039 10338 3938 10333 3896 10379

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gimmestad

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 5, 4:58 PM MST to 5:00 PM MST
Where
Washington County, (Ako)akron Weather Station
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.170, -103.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261335.